Tornadoes · United States · Mississippi · 2002
F0 tornado, Perkinston, Mississippi, October 29, 2002
This F0 tornado ran 0.1 miles across Stone County on October 29, 2002, touching down at 7:50 AM CST and reaching 20 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- October 29, 2002
- Touchdown
- 7:50 AM CST (13:50 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Stone County
- Touchdown point
- 30.780, -89.130
- Lift-off point
- 30.780, -89.130
- Record number
- 321
What the Weather Service recorded
A weak tornado briefly touched down near Perkinston. A few trees were blown down and a barn was damaged by the tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Oct 29, 3:06 AM CST, 4 hours 44 minutes earlier.
Area forecast discussion, Oct 29, 3:06 AM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 222 AM CDT SUN OCT 27 2002 A HODGE PODGE OF WEATHER CONCERNS CONTINUES FOR ABOUT ANOTHER 18 TO 24 HOURS...BEFORE DRYING TREND. UPPER AIR MAPS THIS MORNING MAINTAIN AN ACTIVE SOUTHWEST FLOW CONFIGURATION WITH A POTENT MID LEVEL DISTURBANCE EXITING THE RED RIVER VALLEY OF TEXAS/OKLAHOMA. AT THE SURFACE A FRONTAL BOUNDARY WAS ANALYZED FROM THE TENNESSEE VALLEY SOUTHWEST THROUGH ARKANSAS AND EASTERN TEXAS. A SERIES OF FRONTAL WAVES OF LOW PRESSURE WERE ALONG THE FRONT. SATELLITE/RADAR SHOWS AN IMPRESSIVE AREA OF COLD CLOUDS/THUNDERSTORMS FROM SOUTHWEST LOUISIANA TO AND OFF THE EAST TEXAS COAST. WITH THE FRONT JUST TO THE WEST ALONG WITH CONTRIBUTIONS FROM THE RIGHT REAR QUADRANT OF AN 80/100 KNOT UPPER LEVEL JET... THESE STORMS WERE DEVELOPING WITHIN A REGION OF GOOD DEEP LAYER LIFT. THE AVIATION MODEL INITIALIZES THIS AREA QUITE WELL AT 06 UTC AND WILL FOLLOW ITS SOLUTION IN THE SHORT RANGE WITH RESPECT TO FRONTAL MOTION/THUNDERSTORM PROGRESSION. FRONTAL BOUNDARY STARTS AN EASTWARD MOVE TODAY...APPROACHING THE AREA BY THIS EVENING...THEN PASSING EAST OF THE AREA WEDNESDAY MORNING. SHIELD OF SHOWERS AND A FEW THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAINS WILL OCCUR AHEAD OF THE FRONT. PER HYDROMETOROLOGICAL PREDICTION CENTER...LOCAL 1-3 RAINS IN SEVERAL HOURS ARE POSSIBLE WITH THE POTENTIAL FOR ISOLATED 2-4 TOTALS INTO SOUTHERN MISSISSIPPI. WILL MAINTAIN FLOOD WATCH FOR INTERIOR SOUTHEAST MISSISSIPPI ZONES TODAY...EXTENDING THIS INTO PORTIONS OF SOUTHWEST ALABAMA. ANOTHER PROBLEM IS SEVERE WEATHER POTENTIAL. WATCHES WERE NOSING EASTWARD...EXTENDING ACROSS SOUTHERN LOUISIANA AND SOUTHWEST MISSISSIPPI. ALTHOUGH SOUNDINGS SHOW PLENTY OF MOISTURE...LOW LEVEL VERTICAL WIND SHEAR...RESULTS IN DECENT 0-3 KM HELICITIES OF 150-200 M2/S2. OVERNIGHT CAPES WERE 500-1000 J/KG AND ADD IN DIFFERENTIAL HEATING TODAY SUGGESTS A DESTABILIZING AIRMASS. 30/40 KNOT LOW LEVEL SOUTHWEST JET ALSO SETS UP TODAY. AREA HAS BEEN OUTLOOKED WITH A SLIGHT RISK FOR SEVERE WEATHER PER STORM PREDICTION CENTER. WILL WORD ZONES WITH A FEW STORMS SEVERE... MENTIONING HEAVY RAINFALL AS WELL. WET WEATHER TAPERS OFF FROM WEST TO EAST TONIGHT. FRONT SLIPS EAST WEDNESDAY WITH HIGH LEVEL FLOW BECOMING NEARLY ZONAL. THIS PATTERN SUGGESTS THAT COOL AIR WILL BE RATHER SHALLOW WEDNESDAY NIGHT AND THURSDAY. MARINE...NOAA WAVE WATCH III LOOKS WAY OVERDONE. MODEL INCREASES SEAS DRAMATICALLY DUE TO ITS LONGER FETCH DUE TO THE MODELS STRONG SOUTHERLY FLOW COMPONENT AHEAD OF EASTWARD MOVING FRONT. WILL BLEND IN THE MORE CONSERVATIVE ETA WHICH AVERAGES OUT A LOWER ONSHORE WIND SPEED AND LOWER SEA HEIGHT. SEAS 2 TO 4 FEET STILL LOOKS GOOD IN THE SHORT RANGE. WINDS AND SEAS HIGHER IN STORMS TODAY AND TONIGHT. FIRE...NO CONCERNS. /10 ...PRELIM CCF NUMBERS... MOB TB 080/065 080/056 075 10860 PNS TB 080/069 080/058 074 10781 DTS TB 080/071 081/061 074 10782 GZH TB 080/064 079/051 072 10860 2R0 TB 078/060 078/052 071 10940 61A TB 080/064 079/051 071 10860 .MOB... AL...FLASH FLOOD WATCH TODAY ALZ051>053. FL...NONE. MS...FLASH FLOOD WATCH TODAY MSZ067-075-076-078-079.
Hazardous weather outlook, Oct 29, 5:15 AM CST, 2 hours 35 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-291700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 515 AM CST TUE OCT 29 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE... THERE IS A RISK OF FLASH FLOODING THIS AFTERNOON THROUGH THE EARLY EVENING HOURS TONIGHT ACROSS SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST ALABAMA. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ACROSS MUCH OF THE CENTRAL GULF COAST REGION TODAY. A BAND OF WIDESPREAD...HEAVY RAINS WILL MOVE SLOWLY ACROSS THE REGION TODAY...WITH THE HEAVIEST MOST PERSISTENT RAINS EXPECTED OVER SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST ALABAMA. LOCALIZED RAINFALL AMOUNTS BETWEEN NOON AND MIDNIGHT COULD TOTAL NEAR 5 INCHES FOR A FEW SPOTS. THIS COULD BRING SOME STREAMS AND CREEKS QUICKLY OUT OF THEIR BANKS...INCREASING THE POTENTIAL OF FLASH FLOODING. THE NATIONAL WEATHER SERVICE HAS POSTED A FLASH FLOOD WATCH FOR INTERIOR SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST ALABAMA EFFECTIVE THROUGH MIDNIGHT TONIGHT. ALSO...THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS MUCH OF THE REGION THIS AFTERNOON THROUGH THE EARLY EVENING HOURS TONIGHT. WHILE A WIDESPREAD OUTBREAK OF SEVERE STORMS IS NOT ANTICIPATED...A FEW LOCALLY STRONGER STORMS COULD PRODUCE DAMAGING DOWNBURST WINDS TO NEAR 60 MPH...HAIL TO THE SIZE OF QUARTERS...AND ISOLATED TORNADOES. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED LATER THIS AFTERNOON OR EARLY TONIGHT. .DAYS TWO THROUGH SEVEN... A COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION TONIGHT... SIGNIFICANTLY DRYING THE AIRMASS AND BRINGING AN END TO THE WET WEATHER AFTER TODAY. IN THE WAKE OF THE FRONT...COOL...DRY HIGH PRESSURE FILTERS ACROSS THE AREA THROUGH THE WEEKEND. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Slidell Radar S, LA (KSIL), 12:00Z
1.8 hours before the tornado, 80 km from the path. October 29, 2002.
- Mixed-layer CAPE
- 1260 J/kg
- Mixed-layer CIN
- -17 J/kg
- Surface CAPE
- 2538 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.4
- 0-3 km lapse rate
- 5.9 K/km
The surface observations
Gulfport-Biloxi (GPT), 42 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2002 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of October 29, 2002
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 29 | 12:53 AM CST | F1 | Beauregard Parish, LA | 2.0 | 20 | 2 | $310,000 | |
| October 29 | 2:45 AM CST | F2 | Acadia Parish, LA | 10.5 | 50 | 2 | 3 | $210,000 |
| October 29 | 3:10 AM CST | F2 | Saint Landry Parish, LA | 5.0 | 20 | $5.0 million | ||
| October 29 | 4:00 AM CST | F1 | Pointe Coupee Parish, LA | 0.5 | 30 | $30,000 | ||
| October 29 | 4:45 AM CST | F1 | East Baton Rouge Parish, LA | 7.0 | 100 | $750,000 | ||
| October 29 | 4:04 PM EST | F0 | Mitchell, GA | 0.1 | 50 | $90,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.